Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 4, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 20, 2001, 4:48 PM MDT for Washington County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 20, 2001, 4:48 PM MDT (22:48 UTC)
- Expired
- Apr 20, 2001, 5:30 PM MDT
- In force
- 42 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Washington County, CO
The radar
The Denver radar (KFTG), 92 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3264 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
545
WUUS55 KBOU 202249
SVRDEN
COC121-202330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
448 PM MDT FRI APR 20 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN WASHINGTON COUNTY IN NORTHEAST COLORADO
* UNTIL 530 PM MDT
* AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES NORTHWEST OF LAST CHANCE...OR ABOUT 34
MILES SOUTH OF FORT MORGAN...MOVING EAST AT 40 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
WOODROW...WOODLIN SCHOOL...THURMAN...LINDON...LAST CHANCE...ELBA AND
ANTON.
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
WINDS GUSTED TO 60 MPH 10 MILES WEST OF LAST CHANCE AT 438PM MDT.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3998 10369 3958 10370 3957 10310 4014 10322
4000 10344
GARD...WFO BOULDERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:30 PM MDT, 2 hours 18 minutes earlier.
Area forecast discussion, Apr 20, 2:30 PM MDT, 2 hours 18 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 230 PM MDT FRI APR 20 2001 SHORT TERM DISCUSSION: TROF AXIS MOVING ACROSS THE MOUNTAINS NOW WILL BRING AN END TO THE SHOWERS...BUT THERE WILL BE A BOUT OF STRONG WEST WINDS IN ITS WAKE. LACK OF ANY SOURCE OF WAVE AMPLIFICATION PRECLUDES TOO MUCH OF A HIGH WIND THREAT. THERE IS ALREADY PLENTY OF WIND IN THE ZONES AND I WILL NOT CHANGE MUCH. GUIDANCE TEMPS LOOK TOO LOW FOR A BREEZY NIGHT...THOUGH THE WINDS WILL DROP OFF UNDER CLEAR SKIES AFTER MIDNIGHT. GIMMESTAD LONG TERM DISCUSSION: LARGE SCALE PATTERN LOOKING SIMILAR TO PCPN MAKERS OF THE PAST FEW WEEKS. TIGHTLY WOUND MID-LVL CYCLONE DIVING SEWRD JUST OFF NRN CA COAST HAS POTENTIAL TO BE A BIG SNOW MAKER FOR PARTS OF OUR CWA DURING LATTER HALF OF WEEKEND. ONCE AGAIN MODELS PROVIDING CONFLICTING SIGNALS AS LATEST GLOBAL CANADIAN AND AVN MODELS HV DELAYED ARRIVAL OF WEST COAST STORM SYSTEM BY AS MUCH AS 12 HRS. WHEREAS ETA AND NGM APPEAR LITTLE CHANGED FM PREVIOUS RUN. OVERALL...MODELS TRACK H5 LOW ACRS SRN CA/AZ DURING THE DAY SAT WITH U/A SWLY FLOW AHEAD OF LOW ON THE INCREASE. TEMPS STAY ON THE MILD SIDE IN THE HIGH COUNTRY SAT WITH PROGD H7 TEMP AT 00Z/SUN NR 0C EQUATING TO MAX TEMPS IN THE 40S/LOWER 50S BEFORE AFTN SHWRS PUT AN END TO HEATING. ON THE PLAINS...SAT LOOKS COOLER WITH CLOUD COVER AND THE ARRIVAL OF THE FIRST OF TWO COLD FRONTS. FIRST COLD AIR SURGE PROGD TO ARRIVE IN THE DEN METRO AREA AROUND 15Z/SAT. NOT MUCH LOW LVL MOISTURE WITH ITS ARRIVAL BUT AS UPSLOPE FLOW DEEPENS THROUGH THE DAY WITH SFC LOW FORMING IN SERN CO SHOULD SEE SNOWSHWRS BLOOMING OVR THE MTNS AND FTHLS AND SCT RAIN SHWRS ON THE PLAINS DURING THE AFTN. THATS WHERE THE MODELS DIVERGE. 12Z/FRI ETA SHOWS A REINFORCING SURGE OF COLD AIR ARRIVING IN THE DEN METRO AREA AROUND 06Z/SUN WITH NELY SFC WINDS OF 15-30KTS ACRS NERN PLAINS. ETA SHOWS RAIN ON THE PLAINS QUICKLY CHANGING TO SNOW SAT EVE WITH COLD AIR RAMMING DOWN THE FRONT RNG. BY LATE SUN AFTN ETA CRANKS OUT AS MUCH AS 10 INCHES OF WET SNOW FOR PORTIONS OF FNT RNG FTHLS AND URBAN CORRIDOR. ON THE FLIP SIDE NGM A BIT SLOWER WITH ONSET OF COLD AIR AND SNOWFALL. STILL NGM SHOWS SOME PRETTY DECENT SNOW AMTS FOR PARTS OF CWA BY 12Z/SUN. WHEREAS AVN AND GLOBAL CANADIAN MODELS DELAY ARRIVAL OF SNOW. MATTER OF FACT...AVN NEVER REALLY COOLS SFC TEMPS ENOUGH FOR SNOW ON THE PLAINS UNTIL MAYBE SUN AFTN AS STG ELY UPSLOPE FLOW DVLPS WITH UPR LOW PASSES OVR SERN CO. THIS IS A REAL HEAD SCRATCHER. SINCE MODELS LOOKING SO DIFFERENT...WILL MAKE ONLY MINOR ADJUSTMENTS TO CURRENT FCST PACKAGE TO AVOID FLIP-FLOPPING. IN THE EXTENDED PERIOD...DEPENDING ON WHEN THE WEEKEND STORM EXISTS THE AREA SHOULD SEE DRIER CONDITIONS BY MON NGT WITH UPR-LVL TROF OPENING UP AND MOVG EAST OF THE STATE. WITH SKIES CLEARING AND SNOW CVR COULD SEE A HARD FREEZE MON NGT. TUE AND WED...SEE SLOW WARMING WITH A SLGT CHC OF AFTN SHWRS TUE AFTN. BAKER .DEN...NONE.
In the hours before
Special weather statement, Apr 20, 12:15 PM MDT, 4 hours 33 minutes before
COZ030>051-202000- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1215 PM MDT FRI APR 20 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: A VIGOROUS SPRING WEATHER SYSTEM WILL MOVE ACROSS THE AREA THIS AFTERNOON. WIDESPREAD SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS WILL DECREASE BY LATE AFTERNOON. ON THE PLAINS ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED. WINDS WILL INCREASE FROM THE SOUTHWEST AND THEN SHIFT TO THE WEST BY THIS EVENING. SPEEDS OF 20 TO 35 MPH WILL BE COMMON...WITH GUSTS TO 60 MPH ALONG THE EAST SLOPES OF THE MOUNTAINS AND NEAR SOME OF THE THUNDERSTORMS. OUTLOOK FOR SATURDAY: SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS BUT LESS WIND. GIMMESTAD
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 4:22 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 23 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.